Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 8:37 PM EDT for Northumberland County, Snyder County, Pennsylvania. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 8:37 PM EDT (00:37 UTC)
- Expired
- May 29, 2020, 9:15 PM EDT
- In force
- 38 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Northumberland County, PA, Snyder County, PA
The radar
The State College radar (KCCX), 111 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 9:00 PM EDT | TSTM WND DMG | Herndon, PA | TOP OF TREE ON ROOF OF HOUSE. |
| May 29, 9:00 PM EDT | TSTM WND DMG | Sunbury, PA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:25 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1358 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.1
The text
As transmitted.
267
WUUS51 KCTP 300037
SVRCTP
PAC097-109-300115-
/O.NEW.KCTP.SV.W.0036.200530T0037Z-200530T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
837 PM EDT Fri May 29 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northumberland County in central Pennsylvania...
Eastern Snyder County in central Pennsylvania...
* Until 915 PM EDT.
* At 837 PM EDT, a severe thunderstorm was located over Kreamer,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Locations impacted include...
Sunbury, Shamokin, Selinsgrove, Northumberland, Kulpmont, Winfield,
Elysburg, Fairview-Ferndale, Riverside, Trevorton, Shamokin Dam,
Marshallton, Hummels Wharf, Middleburg, Kreamer, Port Trevorton,
Mount Pleasant Mills, Kratzerville, Leck Kill and Urban.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4072 7652 4064 7694 4065 7695 4064 7700
4082 7709 4089 7689 4089 7683 4091 7684
4097 7666 4096 7663 4094 7660 4094 7656
4089 7656 4088 7651 4083 7650 4083 7647
4076 7643
TIME...MOT...LOC 0037Z 248DEG 40KT 4078 7695
HAIL...<.75IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:12 PM EDT, 25 minutes earlier.
Area forecast discussion, May 29, 8:12 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service State College PA 812 PM EDT Fri May 29 2020 .SYNOPSIS... A cold front will move through tonight and end the showers and thunderstorms. A noticeably cooler and drier/less humid airmass will move into the area over the weekend with temperatures trending below normal into early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... The main severe threat has ended in eastern Pennsylvania with clear skies moving in. Scattered thunderstorms remain possible across the Central Mountains before sunset where surface heating may produce enough lift to generate a few pop up thunderstorms. Farther NW along the cold front, a line of storms producing sub-severe winds and small hail will continue to advance northeast and gradually decay towards evening. Expect showers to taper off to almost nothing by the time they cross the Central Mountains, though a few cells may still fire ahead of the main line before midnight. In the wake of the front, winds will turn to the W/NW with clouds filling in behind in the NW mtns. The downslope and drying should help keep the sky more- clear over the SE half of the area. Min may hit 50F at BFD, but the cloud cover could keep them above that. They'll likely stay in the 60s in the Lower Susq. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Clouds will dissipate fairly quickly in the morning and a refreshingly less humid day is in store. Sfc high looks to take a long time to build overhead, and the gradient isn't that tight. So, winds won't be too gusty, but perhaps over the SE they could get some gusts into the teens. Maxes will be close to 80 in the SE, but hold in the 60s for the Alleghenies. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Early next week, models are in good agreement on an extended period of NW flow as a large scale upper trough sharpens over SE Canada and the Eastern US. An expansive sfc high pressure builds back in across the Ohio Valley and drifts just south of PA by Tue and then offshore by the middle of the week. Expect mainly dry weather and cooler less humid conditions Mon-Tue (including a couple of chilly mornings, though some cirrus overhead may keep mins from bottoming out in the 30s over the northern mountains). Quick hitting shortwave trough slides through on Tue and may produce some scattered light showers. The longwave trough flattens a bit briefly before sharpening again as large ridge builds over central parts of the country. This will allow another weak shortwave or two to ripple by overhead on Thu which will interact with a leftover weak surface boundary (from Wed) to keep mention of showers in the forecast. The first half of next weekend is looking pleasant and dry. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... 00Z TAFS sent. Still a large area of showers and isolated storms over the area as of 8 PM, as stronger winds aloft work into the area. Drop in dewpoints since yesterday has so far kept storms from being as strong as they are sometimes in late May. Expect lower CIGS to work into the area later tonight. Main change to the package was to bring up CIGS to VFR faster on Saturday morning. For the rest of this weekend, it remains dry, but we have a chance of fog in the nrn valleys each morning through Monday. The next chance for showers will arrive next Tuesday with a system approaching from the Great Lakes. Outlook... Sun-Mon...AM Fog poss. Otherwise VFR. Tues...chc SHRA/MVFR, mainly NW. Wed...Sct/nmrs SHRA, TS poss, mainly N. && .CLIMATE... A record daily rainfall of 1.43 inches was set at Williamsport yesterday. This breaks the old record of 1.22 inches set back in 1968. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Steinbugl NEAR TERM...Dangelo/Banghoff SHORT TERM...Dangelo LONG TERM...Lambert/Banghoff AVIATION...Martin CLIMATE...Evanego/Steinbugl
Hazardous weather outlook, May 29, 7:56 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service State College PA 756 PM EDT Fri May 29 2020 PAZ042-053-310000- Sullivan-Columbia- 756 PM EDT Fri May 29 2020 ...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>052- 056>059-063>066-310000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 756 PM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 5:53 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service State College PA
553 PM EDT Fri May 29 2020
PAZ006-010-011-017-292230-
Potter PA-Cameron PA-Clearfield PA-Elk PA-
553 PM EDT Fri May 29 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...CLEARFIELD...
POTTER...AND CAMERON COUNTIES UNTIL 630 PM EDT...
At 553 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles north of Truman to Elk River to near
Punxsutawney. Movement was northeast at 45 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
St. Marys, DuBois, Clearfield, Sandy, Cameron, Wharton, Curwensville,
Emporium, Penfield, Hyde, Plymptonville, Rockton, Force, Benezette,
Hicks Run, S.B. Elliot State Park, Medix Run, Elk River, Keating
Summit and Parker Dam State Park.
This includes the following COVID-19 Test Sites...
DuBois Urgent Care Center...
Laboratory Services Clearfield...
Laboratory Services DuBois...
Penn Highland Health System...
Penn Highland Quality Care...
Qcare Clearfield...
and Qcare DuBois.
LAT...LON 4165 7783 4098 7842 4084 7880 4115 7880
4120 7876 4120 7871 4123 7871 4123 7873
4153 7851 4162 7840 4162 7820 4168 7820
4178 7783
TIME...MOT...LOC 2153Z 245DEG 37KT 4156 7834 4154 7836 4093 7889
RXRSpecial weather statement, May 29, 6:47 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service State College PA
647 PM EDT Fri May 29 2020
PAZ066-292315-
Lancaster PA-
647 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHEASTERN LANCASTER
COUNTY UNTIL 715 PM EDT...
At 646 PM EDT, Doppler radar indicated a strong thunderstorm near
Gap, moving northeast at 20 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Quarryville, Gap, Wakefield, Atglen, Christiana, Georgetown, Kirkwood
and Little Britain.
LAT...LON 3978 7622 3995 7614 4003 7594 3996 7599
3993 7598 3993 7600 3987 7599 3987 7600
3985 7602 3983 7602 3982 7604 3979 7604
3978 7606
TIME...MOT...LOC 2246Z 241DEG 19KT 3994 7598
RXRSpecial weather statement, May 29, 6:57 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service State College PA
657 PM EDT Fri May 29 2020
PAZ026>028-292330-
Juniata PA-Huntingdon PA-Mifflin PA-
657 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND JUNIATA COUNTIES UNTIL 730 PM EDT...
At 656 PM EDT, Doppler radar indicated a strong thunderstorm over
Trough Creek State Park, moving northeast at 30 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Mount Union, Dudley, Raystown Dam, Shy Beaver, Trough Creek State
Park, Entriken, Broad Top City, Mapleton, Mill Creek, Kistler, Newton
Hamilton, Atkinson Mills, Shirleysburg, Cassville and Coalmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4018 7816 4018 7817 4030 7826 4031 7825
4035 7822 4052 7777 4035 7765 4017 7815
TIME...MOT...LOC 2256Z 247DEG 48KT 4030 7812
MartinSpecial weather statement, May 29, 7:32 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
732 PM EDT Fri May 29 2020
PAZ026>028-300000-
Juniata PA-Huntingdon PA-Mifflin PA-
732 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN...JUNIATA...
AND NORTHEASTERN HUNTINGDON COUNTIES UNTIL 800 PM EDT...
At 731 PM EDT, Doppler radar indicated a strong thunderstorm near
Strodes Mills, moving northeast at 40 mph.
Wind gusts to 40 mph are possible.
Locations impacted include...
Lewistown, Burnham, Belleville, Milroy, Highland Park, Yeagertown,
Mcalisterville, Spruce Hill, Strodes Mills, Reedsville, Juniata
Terrace, Allensville, Mexico, Alfarata, Reeds Gap State Park,
Blacklog, Belltown, Walnut, Mifflintown and Port Royal.
This includes the following COVID-19 Test Sites...
Central Pennsylvania Clinic...
Geisinger Lewistown Hospital...
and Mount Nittany Health.
LAT...LON 4063 7785 4085 7736 4082 7735 4070 7735
4069 7725 4056 7717 4052 7729 4050 7733
4035 7779
TIME...MOT...LOC 2331Z 240DEG 39KT 4049 7769
RXRSpecial weather statement, May 29, 7:33 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
733 PM EDT Fri May 29 2020
PAZ042-046-049>053-300015-
Columbia PA-Southern Lycoming PA-Sullivan PA-Union PA-
Northumberland PA-Montour PA-Snyder PA-
733 PM EDT Fri May 29 2020
...A BAND OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF
NORTHUMBERLAND... SNYDER...LYCOMING...MONTOUR...COLUMBIA...UNION...
AND SULLIVAN COUNTIES UNTIL 815 PM EDT...
At 731 PM EDT, Doppler radar indicated a band of strong
thunderstorms near Lewisburg, moving northeast at 35 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Bloomsburg, Sunbury, Milton, Lewisburg, Danville, Northumberland,
Mifflinburg, Winfield, Muncy, Watsontown, Hughesville, Riverside,
Shamokin Dam, Montgomery, Linntown, Hummels Wharf, Middleburg,
Lightstreet, New Columbia and Montandon.
This includes the following COVID-19 Test Sites...
Evangelical Hospital...
Geisinger...
and Geisinger Bloomsburg Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4071 7714 4115 7698 4145 7625 4131 7631
4120 7632 4113 7627 4114 7623 4109 7623
TIME...MOT...LOC 2331Z 240DEG 59KT 4099 7688
MartinSpecial weather statement, May 29, 8:14 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service State College PA
814 PM EDT Fri May 29 2020
PAZ028-050-052-056-300045-
Perry PA-Northumberland PA-Juniata PA-Snyder PA-
814 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
JUNIATA...SNYDER...AND PERRY COUNTIES UNTIL 845 PM EDT...
At 813 PM EDT, Doppler radar indicated a strong thunderstorm near
Mcalisterville, moving northeast at 40 mph.
Wind gusts up to 40 mph are possible.
Locations impacted include...
Sunbury, Selinsgrove, Shamokin Dam, Hummels Wharf, Middleburg,
Mcalisterville, McClure, Kreamer, Port Trevorton, Penns Creek, Beaver
Springs, Richfield, Mount Pleasant Mills, Kratzerville, Paxtonville,
Fremont, Meiserville, Beavertown, Liverpool and Thompsontown.
LAT...LON 4045 7733 4068 7734 4069 7729 4070 7734
4072 7734 4087 7705 4086 7702 4089 7694
4088 7678 4064 7679 4062 7685 4063 7686
4062 7687 4060 7692 4063 7695 4059 7696
4057 7699
TIME...MOT...LOC 0013Z 237DEG 38KT 4067 7722
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:14 PM EDT | Special Weather Statement | CTP | Snyder | 31 min |
| May 29, 8:48 PM EDT | Special Weather Statement | CTP | Dauphin | 27 min |
| May 29, 8:52 PM EDT | Special Weather Statement | CTP | Perry | 23 min |
| May 29, 9:11 PM EDT | Special Weather Statement | CTP | Columbia | 34 min |
| May 29, 9:16 PM EDT | Special Weather Statement | CTP | Snyder | 29 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.